Hail, Loving
- When
- October 5, 10:05 PM CST
- Where
- Loving County, Mentone
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.700, -103.600
A storm spotter in Mentone reported penny to nickel size hail.
The supercell storms that affected portions of the west Texas Upper Trans Pecos on the 5th merged with a squall line that moved southeast out of the plains of southeastern New Mexico. The threat for tornadoes, large hail, and damaging winds slowly diminished during the late evening hours as the evolution to a large linear complex occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The supercell storms that affected portions of the west Texas Upper Trans Pecos on the 5th merged with a squall line that moved southeast out of the plains of southeastern New Mexico. The threat for tornadoes, large hail, and damaging winds slowly diminished during the late evening hours as the evolution to a large linear complex occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 5, 5:58 PM CST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 657 PM CDT TUE OCT 5 2004 .UPDATE... UPDATED TEXT AND GRAPHICS PRODUCTS FORTHCOMING TO REFLECT UPGRADE TO TORNADO WATCH 852. && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 70
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 245 PM CDT (145 PM MDT) TUE OCT 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN NEW MEXICO AND WEST TEXAS TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL. SOUTHEASTERN NEW MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THESE THUNDERSTORMS MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE HEAVY RAINFALL TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. && .TECHNICAL DISCUSSION... A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT TONIGHT. VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES. SHEAR OF THIS MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH SUPERCELLS POSSIBLE. THE HIGHEST VALUES OF SHEAR WILL BE LOCATED OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE WEATHER IN THIS AREA. THIS TROUGH WILL ALSO INCREASE LARGE-SCALE LIFT OVER THE AREA AS IT NEARS THE REGION. INSTABILITY HAS BEEN INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES. LAPSE RATES GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE TO THE ATMOSPHERIC INSTABILITY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 643 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045-050-057>062-067>069-075-258-060400- ANDREWS TX-CENTRAL LEA COUNTY NM-CRANE TX-ECTOR TX- EDDY COUNTY PLAINS NM-GAINES TX-GUADALUPE MOUNTAINS TX- GUADALUPE MOUNTAINS OF EDDY COUNTY NM-LOVING TX-MIDLAND TX- NORTHERN LEA COUNTY NM-PECOS TX- REEVES COUNTY AND UPPER TRANS PECOS TX-SOUTHERN LEA COUNTY NM- UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-WARD TX-WINKLER TX- INCLUDING THE CITIES OF...ANDREWS...ARTESIA...BAKERSFIELD... CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT...LOVINGTON... MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS... PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN HORN 643 PM CDT TUE OCT 5 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1100 PM CDT(1000 PM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS...ANDREWS...CRANE...ECTOR...GAINES...LOVING... MIDLAND...UPTON...WARD AND WINKLER. IN SOUTHWEST TEXAS...CULBERSON...JEFF DAVIS...PECOS AND REEVES. IN SOUTHEAST NEW MEXICO...EDDY AND LEA. THIS TORNADO WATCH INCLUDES THE CITY OF ANDREWS...ARTESIA... BAKERSFIELD...CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT... LOVINGTON...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA... PECOS...PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN HORN.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1047 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>081-258-060800- ANDREWS TX-BIG BEND AREA TX-BORDEN TX-CENTRAL LEA COUNTY NM-CRANE TX- DAVIS/APACHE MOUNTAINS AREA TX-DAWSON TX-ECTOR TX- EDDY COUNTY PLAINS NM-GAINES TX-GLASSCOCK TX-GUADALUPE MOUNTAINS TX- GUADALUPE MOUNTAINS OF EDDY COUNTY NM-HOWARD TX-LOVING TX- MARFA PLATEAU TX-MARTIN TX-MIDLAND TX-MITCHELL TX- NORTHERN LEA COUNTY NM-PECOS TX-PRESIDIO VALLEY TX-REAGAN TX- REEVES COUNTY AND UPPER TRANS PECOS TX-SCURRY TX- SOUTHERN LEA COUNTY NM-UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX- WARD TX-WINKLER TX- INCLUDING THE CITIES OF...ALPINE...ANDREWS...ARTESIA...BAKERSFIELD... BIG LAKE...BIG SPRING...CARLSBAD...COLORADO CITY...CRANE... FORT DAVIS...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT... LAJITAS...LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS... PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE...SHEFFIELD...SNYDER... STANTON...TATUM AND VAN HORN 1047 PM CDT TUE OCT 5 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 300 AM CDT(200 AM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS...ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES... GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN... SCURRY...UPTON...WARD AND WINKLER. IN SOUTHWEST TEXAS...BREWSTER...CULBERSON...JEFF DAVIS...PECOS... PRESIDIO AND REEVES. IN SOUTHEAST NEW MEXICO...EDDY AND LEA. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ALPINE... ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...BIG SPRING...CARLSBAD... COLORADO CITY...CRANE...FORT DAVIS...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON... MARFA...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE... SHEFFIELD...SNYDER...STANTON...TATUM AND VAN HORN.
The Midland/Odessa radar (KMAF), 136 km away, was scanning. The volume nearest the first event began at 04:03 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
A storm spotter in Mentone reported penny to nickel size hail.
Local law enforcement officials reported three-quarter inch diameter hail that accumulated on the ground four inches deep at the intersection of State Highway 302 and U.S. Highway 285.
A large tree was blown down by severe thunderstorm winds just west of Monahans.
A storm spotter reported nickel size hail and 60 MPH winds in Fort Stockton. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5426590, 5426591, 5426592, 5426593, 5426594.